Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pediatrics
Volume 2014 (2014), Article ID 156389, 7 pages
http://dx.doi.org/10.1155/2014/156389
Case Report

A Challenge for Diagnosing Acute Liver Injury with Concomitant/Sequential Exposure to Multiple Drugs: Can Causality Assessment Scales Be Utilized to Identify the Offending Drug?

Division of Pediatric Gastroenterology and Nutrition, Johns Hopkins University School of Medicine, Baltimore, MD 21287, USA

Received 25 August 2014; Revised 1 November 2014; Accepted 2 November 2014; Published 24 November 2014

Academic Editor: Nan-Chang Chiu

Copyright © 2014 Roxanne Lim et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. H. J. Zimmerman, Hepatotoxicity: The Adverse Effects of Drugs and Other Chemicals on the Liver, Lippincott Williams & Wilkins, 1999.
  2. C. Benichou, J. P. Benhamou, and G. Danan, “Criteria of drug-induced liver disorders,” Journal of Hepatology, vol. 11, no. 2, pp. 272–276, 1990. View at Publisher · View at Google Scholar · View at Scopus
  3. M. Garcia-Cortes, C. Stephens, M. I. Lucena, A. Fernandez-Castañer, and R. J. Andrade, “Causality assessment methods in drug induced liver injury: strengths and weaknesses,” Journal of Hepatology, vol. 55, no. 3, pp. 683–691, 2011. View at Publisher · View at Google Scholar · View at Scopus
  4. G. Danan and C. Benichou, “Causality assessment of adverse reactions to drugs—I: a novel method based on the conclusions of international consensus meetings: application to drug-induced liver injuries,” Journal of Clinical Epidemiology, vol. 46, no. 11, pp. 1323–1330, 1993. View at Publisher · View at Google Scholar · View at Scopus
  5. C. Benichou, G. Danan, and A. Flahault, “Causality assessment of adverse reactions to drugs—II: an original model for validation of drug causality assessment methods: case reports with positive rechallenge,” Journal of Clinical Epidemiology, vol. 46, no. 11, pp. 1331–1336, 1993. View at Publisher · View at Google Scholar · View at Scopus
  6. D. Larrey, “Drug-induced liver diseases,” Journal of Hepatology, vol. 32, supplement 1, pp. 77–88, 2000. View at Google Scholar · View at Scopus
  7. B. K. Gunawan and N. Kaplowitz, “Mechanisms of drug-induced liver disease,” Clinics in Liver Disease, vol. 11, no. 3, pp. 459–475, 2007. View at Publisher · View at Google Scholar · View at Scopus
  8. P. Zapater, J. Such, M. Pérez-Mateo, and J. F. Horga, “A new poisson and Bayesian-based method to assign risk and causality in patients with suspected hepatic adverse drug reactions: a report of two new cases of ticlopidine-induced hepatotoxicity,” Drug Safety, vol. 25, no. 10, pp. 735–750, 2002. View at Publisher · View at Google Scholar · View at Scopus
  9. P. H. Hayashi, “Causality assessment in drug-induced liver injury,” Seminars in Liver Disease, vol. 29, no. 4, pp. 348–356, 2009. View at Publisher · View at Google Scholar · View at Scopus
  10. M. A. Shapiro and J. H. Lewis, “Causality assessment of drug-induced hepatotoxicity: promises and pitfalls,” Clinics in Liver Disease, vol. 11, no. 3, pp. 477–505, 2007. View at Publisher · View at Google Scholar · View at Scopus
  11. M. García-Cortés, M. I. Lucena, K. Pachkoria, Y. Borraz, R. Hidalgo, and R. J. Andrade, “Evaluation of naranjo adverse drug reactions probability scale in causality assessment of drug-induced liver injury,” Alimentary Pharmacology and Therapeutics, vol. 27, no. 9, pp. 780–789, 2008. View at Publisher · View at Google Scholar · View at Scopus
  12. H. Takikawa, Y. Takamori, T. Kumagi et al., “Assessment of 287 Japanese cases of drug induced liver injury by the diagnostic scale of the International Consensus Meeting,” Hepatology Research, vol. 27, no. 3, pp. 192–195, 2003. View at Publisher · View at Google Scholar · View at Scopus
  13. P. B. Watkins, “Biomarkers for the diagnosis and management of drug-induced liver injury,” Seminars in Liver Disease, vol. 29, no. 4, pp. 393–399, 2009. View at Publisher · View at Google Scholar · View at Scopus
  14. D. Serranti, C. Montagnani, G. Indolfi, E. Chiappini, L. Galli, and M. de Martino, “Antibiotic induced liver injury: what about children?” Journal of Chemotherapy, vol. 25, no. 5, pp. 255–272, 2013. View at Publisher · View at Google Scholar · View at Scopus
  15. N. F. Maraqa, M. M. Gomez, M. H. Rathore, and A. M. Alvarez, “Higher occurrence of hepatotoxicity and rash in patients treated with oxacillin, compared with those treated with nafcillin and other commonly used antimicrobials,” Clinical Infectious Diseases, vol. 34, no. 1, pp. 50–54, 2002. View at Publisher · View at Google Scholar · View at Scopus
  16. C. Aygün, O. Kocaman, Y. Gürbüz, Ö. Şentürk, and S. Hülagü, “Clindamycin-induced acute cholestatic hepatitis,” World Journal of Gastroenterology, vol. 13, no. 40, pp. 5408–5410, 2007. View at Publisher · View at Google Scholar · View at Scopus
  17. I. Altraif, L. Lilly, I. R. Wanless, and J. Heathcote, “Cholestatic liver disease with ductopenia (vanishing bile duct syndrome) after administration of clindamycin and trimethoprim-sulfamethoxazole,” The American Journal of Gastroenterology, vol. 89, no. 8, pp. 1230–1234, 1994. View at Google Scholar · View at Scopus
  18. J. P. Molleston, R. J. Fontana, M. J. Lopez, D. E. Kleiner, J. Gu, and N. Chalasani, “Characteristics of idiosyncratic drug-induced liver injury in children: results from the DILIN prospective study,” Journal of Pediatric Gastroenterology and Nutrition, vol. 53, no. 2, pp. 182–189, 2011. View at Publisher · View at Google Scholar · View at Scopus
  19. J. S. Kim, Y. R. Jang, J. W. Lee et al., “A case of amoxicillin-induced hepatocellular liver injury with bile-duct damage,” The Korean Journal of Hepatology, vol. 17, no. 3, pp. 229–232, 2011. View at Publisher · View at Google Scholar · View at Scopus
  20. E. Peker, E. Cagan, and M. Dogan, “Ceftriaxone-induced toxic hepatitis,” World Journal of Gastroenterology, vol. 15, no. 21, pp. 2669–2671, 2009. View at Publisher · View at Google Scholar · View at Scopus
  21. C. L. Bickford and A. P. Spencer, “Biliary sludge and hyperbilirubinemia associated with ceftriaxone in an adult: case report and review of the literature,” Pharmacotherapy, vol. 25, no. 10 I, pp. 1389–1395, 2005. View at Publisher · View at Google Scholar · View at Scopus
  22. Y. Chen, X. Y. Yang, M. Zeckel et al., “Risk of hepatic events in patients treated with vancomycin in clinical studies: a systematic review and meta-analysis,” Drug Safety, vol. 34, no. 1, pp. 73–82, 2011. View at Publisher · View at Google Scholar · View at Scopus
  23. S. Köklü, A. Ş. Köksal, M. Asil, H. Kiyici, Ş. Çoban, and M. Arhan, “Probable sulbactam/ampicillin-associated prolonged cholestasis,” Annals of Pharmacotherapy, vol. 38, no. 12, pp. 2055–2058, 2004. View at Publisher · View at Google Scholar · View at Scopus
  24. R. J. Fontana, L. B. Seeff, R. J. Andrade et al., “Standardization of nomenclature and causality assessment in drug-induced liver injury: summary of a clinical research workshop,” Hepatology, vol. 52, no. 2, pp. 730–742, 2010. View at Publisher · View at Google Scholar · View at Scopus
  25. W. M. Lee, “Drug-induced hepatotoxicity,” The New England Journal of Medicine, vol. 349, no. 5, pp. 474–485, 2003. View at Publisher · View at Google Scholar · View at Scopus